Thunderstorm Wind, Phillips
- When
- July 29, 11:52 PM CST
- Where
- Phillips County, Phillipsburg Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.730, -99.320
Slow moving upper low brings multiple rounds of thunderstorms, including a few severe thunderstorms with high wind, to north central Kansas from the late afternoon hours of July 29th into the early morning hours of July 30th. Isolated to scattered thunderstorms developed during the mid to late morning hours, but this activity remained weak and heavy rain remained off to the north across south…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Slow moving upper low brings multiple rounds of thunderstorms, including a few severe thunderstorms with high wind, to north central Kansas from the late afternoon hours of July 29th into the early morning hours of July 30th. Isolated to scattered thunderstorms developed during the mid to late morning hours, but this activity remained weak and heavy rain remained off to the north across south central Nebraska. New thunderstorms developed from central Nebraska into northwest Kansas during the late afternoon and early evening hours as instability increased. Activity grew upscale into thunderstorms clusters and moved east/southeast during the evening hours. One such cluster moved through Philips and Rooks Counties between 6-8pm CDT, but remained sub-severe. Additional thunderstorms developed and organized into a mesoscale convective system (MCS) west of the area during the late evening hours, then moved into Phillips and Rooks Counties around midnight. A portion of the line began to develop a bow between midnight and 1am which produced a swath of severe winds from Phillips and Rook Counties southeast into Osborne County. The strongest wind gust was 72mph as measured by a mesonet station 9 miles north-northeast of Codell. It is not known what, if any, damage occurred as a result of the severe winds. Thunderstorms weakened by 3am and ended by dawn.
Severe weather activity was supported by moderate to strong instability, but the limiting factor to more widespread severe weather was weak effective shear of only 30 knots. Climatologically speaking, weak shear is typically the limiting factor during the mid to late summer months.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 29, 5:25 PM CST, 6 hours 27 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 625 PM CDT Wed Jul 29 2020 ...Aviation Update... .SHORT TERM...(This evening through Thursday) Issued at 225 PM CDT Wed Jul 29 2020 Primary concern for the short term includes ongoing tstms and hydro issues in the southeast CWA along with possible MCS moving across the west/southwest tonight. Current water vapor imagery and upper air data showing large upper low located over southern Hudson Bay with trough extending into the northeastern CONUS. Ridging continues across the western half of the country although an upper low has pushed through the ridge and was centered just west of the MT/WY/SD border. A lead wave sliding eastward has resulted in heavy rain producing tstms today across the eastern half of our CWA. At the surface, a stationary front stretched across the SD/NE border to a sfc low in the NE panhandle. A lee trough stretched south of the low along the front range. Good low level moisture return the past 24 hours as dewpoints have climbed into the upper 60s to lower 70s across the entire CWA. The eastern half of the CWA has remained mainly cloudy while clearing to the west will help destabilize things as the day wears on. As noted above, expect an MCS to move in from the west this evening. CAMS models have been fairly consistent with this from run to run. Looks like it should move into the western CWA about 00Z, affecting the west and SW CWA. Deep layer shear and instability parameters look sufficient for severe potential with damaging winds the primary threat but cannot rule out some large hail as well. 0-1 km shear is progged to be fairly weak so do not anticipate a tornado threat. An additional round of tstms are possible across the west overnight as models have more storms moving in around midnight or a little earlier. Precip threat doesn't end with this as we will remain under cyclonic flow with the broad upper low to our NW working slowly across the Plains Wed night and Thursday. Tstms will be scattered in nature and do not expect much in the way of severe on Thursday but precipitable water values remain fairly high and could have hydro issues based on how much rain falls today and tonight. .LONG TERM...(Thursday night through Wednesday) Issued at 225 PM CDT Wed Jul 29 2020 The precip is expected to come to an end starting Thu night into the day on Friday as the upper low noted above dives south across the region as an open wave. Latest operation models in decent agreement showing the 500mb trough axis stretching east/west across central KS by 00Z Friday. Light precip may linger overnight Thu as this feature continues to drop south and by Friday I expect mainly a dry day. The ridge over the Rockies is then progged to reestablish itself placing us between this high amplitude ridge to our west and troughing east. For the most part still expect dry weather the majority of the extended period although as has been noted the past few days, not out of the question for a wave or two to drop down the backside of the trough and clip us. With the ridge a little ways to the west, we won't see the hot temps usually noted in July/Aug. Expecting upper 70s to mid 80s which is actually a few degrees below average for this time of year. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 624 PM CDT Wed Jul 29 2020 Fairly high confidence in VFR ceiling/visibility through the majority of the first 6-10 hours, but beyond that, confidence is at least medium-high in several hours of MVFR/IFR ceiling and perhaps MVFR visibility (especially centered in the 10-17Z time frame). As for rainfall/thunderstorm chances, normally dislike blanketing an ENTIRE TAF period with a generic "vicinity thunderstorm" (VCTS) mention, but this just seems to be one of those rare cases where it is justified. Overall though, the "best" chance for steadier rain/possible storms appears to favor the mid-morning through mid- afternoon on Thursday. The reason for the persistent VCTS mention is that at least isolated activity looks possible at almost any time, especially this evening and then again during the day Thursday. Will obviously adjust/amend with TEMPO/prevailing groups as needed. Not anticipating any severe storms at the terminals, but brief heavy rain, gusty winds and small hail cannot be ruled out. As for winds (and not accounting for any thunderstorm outflow effects), not expecting big issues, as prevailing speeds should largely hold under 12KT, with direction transitioning from easterly this evening to northerly on Thursday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Ewald LONG TERM...Ewald AVIATION...Pfannkuch
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 1031 PM CDT Wed Jul 29 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1031 PM CDT Wed Jul 29 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. At least isolated to scattered thunderstorms remain possible almost anywhere in the outlook area. Although the risk for severe storms is considered quite low for the vast majority of the area, an isolated strong to marginally-severe storm cannot be completely ruled out, especially for locations mainly southwest of a line from roughly Lexington Nebraska to Osborne Kansas. The main threats with any severe storms would be damaging winds to around 60 mph and quarter size hail. In addition, any stronger storms in the outlook area overnight could produce heavy rain of 1 inch or more in a short time, with localized flooding possible. Due to heavy rain that fell during the day Wednesday, a Flood Warning remains in effect overnight for most of Thayer County Nebraska. Please refer to the warning statement for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Warning remains in effect on Thursday for most of Thayer County Nebraska. Please refer to the Warning statement for more details. Thunderstorms are possible Thursday morning through Friday morning, and then again on Saturday afternoon. Severe weather is not currently expected, but some storms Thursday into Thursday night could produce heavy rainfall, with localized flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated overnight on a widespread basis, but any reports of possible strong thunderstorm winds, hail or flooding would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
943 PM CDT Wed Jul 29 2020
NEZ060-300315-
Dawson NE-
943 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
1015 PM CDT...
At 943 PM CDT, Doppler radar was tracking severe thunderstorms along
a line extending from 10 miles south of Callaway to 11 miles north of
Gothenburg to near Brady. Movement was southeast at 30 mph.
Dime size hail and winds in excess of 60 mph will be possible with
these storms.
People in northwestern Dawson County should monitor the weather
situation closely. A warning may be needed if the storms move into
the area. Be ready to seek shelter if severe weather threatens.
This includes Interstate 80 between mile markers 209 and 220.
LAT...LON 4105 10022 4105 9980 4098 9978 4089 9982
4086 9996 4084 10022
TIME...MOT...LOC 0243Z 293DEG 27KT 4115 9996 4109 10011 4106 10032
FaySpecial Weather Statement
National Weather Service Hastings NE
1014 PM CDT Wed Jul 29 2020
NEZ060-061-072-073-300400-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1014 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...WEST
CENTRAL BUFFALO...NORTHEASTERN GOSPER AND DAWSON COUNTIES UNTIL 1100
PM CDT...
At 1014 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eddyville to 7 miles south of Willow
Island to Wellfleet. Movement was southeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lexington, Cozad, Gothenburg, Elwood, Overton, Amherst, Sumner,
Miller, Eddyville, Smithfield, Willow Island, Johnson Lake and
Farnam.
LAT...LON 4105 10022 4105 9955 4088 9921 4052 9965
4052 9998 4070 9998 4070 10022
TIME...MOT...LOC 0314Z 297DEG 22KT 4105 9971 4077 10011 4073 10075
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
1059 PM CDT Wed Jul 29 2020
KSZ005-006-017-NEZ060-061-072>074-082>084-300445-
Rooks KS-Phillips KS-Smith KS-Franklin NE-Buffalo NE-Phelps NE-
Kearney NE-Harlan NE-Dawson NE-Gosper NE-Furnas NE-
1059 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS...NORTHWESTERN
SMITH...PHILLIPS...FRANKLIN...PHELPS...SOUTHWESTERN KEARNEY...
SOUTHWESTERN BUFFALO...GOSPER...SOUTHEASTERN DAWSON...FURNAS AND
HARLAN COUNTIES UNTIL 1145 PM CDT...
At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overton to near Arapahoe to 6 miles north
of Danbury. Movement was southeast at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lexington, Holdrege, Phillipsburg, Alma, Cambridge, Arapahoe,
Franklin, Elm Creek, Oxford, Bertrand, Axtell, Elwood, Beaver City,
Overton, Logan, Orleans, Loomis, Hildreth, Wilcox and Agra.
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4069 9998 4086 9947 4024 9876 3966 9914
3951 9960 3957 9960 3957 9963 4000 9963
4000 10019
TIME...MOT...LOC 0359Z 321DEG 43KT 4075 9958 4031 9983 4012 10044
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
1145 PM CDT Wed Jul 29 2020
KSZ005-006-017-NEZ073-082>085-300530-
Rooks KS-Phillips KS-Smith KS-Franklin NE-Webster NE-Phelps NE-
Harlan NE-Furnas NE-
1145 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS...NORTHWESTERN
SMITH...PHILLIPS...FRANKLIN...SOUTHERN PHELPS...EASTERN FURNAS AND
HARLAN COUNTIES UNTIL 1230 AM CDT...
At 1144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ragan to near Stamford to 7 miles
northwest of Norton. Movement was southeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Holdrege, Phillipsburg, Alma, Franklin, Oxford, Beaver City, Logan,
Kensington, Orleans, Wilcox, Agra, Stamford, Kirwin, Republican City,
Prairie View, Long Island, Edison, Atlanta, Naponee and Bloomington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall of at least one-half inch in a short time is
also occurring with these storms, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4028 9991 4045 9931 3996 9857 3964 9908
3948 9960 3957 9960 3957 9963 4000 9963
4000 10011
TIME...MOT...LOC 0444Z 300DEG 37KT 4036 9929 4007 9958 3990 10002
PfannkuchPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1212 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HEAVY RAIN HASTINGS AIRPORT 40.60N 98.43W
07/29/2020 M1.10 INCH ADAMS NE ASOS
1.10 INCHES OF RAIN IN THE PAST 45 MINUTES
OR SO. 1.33 INCHES FOR THE DAY INCLUDING
WHAT FELL THIS MORNING.
0850 PM HAIL 5 N HOLDREGE 40.51N 99.38W
07/29/2020 E0.75 INCH PHELPS NE EMERGENCY MNGR
0846 PM HEAVY RAIN GRAND ISLAND AIRPORT 40.97N 98.31W
07/29/2020 M2.07 INCH HALL NE ASOS
RAIN TOTAL OVER PAST FEW HOURS.
0837 PM TSTM WND GST HASTINGS AIRPORT 40.60N 98.43W
07/29/2020 M52 MPH ADAMS NE ASOS
PEAK GUST ALONG STORM OUTFLOW.
0713 PM HEAVY RAIN 3 E FARWELL 41.22N 98.57W
07/29/2020 M1.40 INCH HOWARD NE PUBLIC
1.40 INCHES OF RAIN IN ROUGHLY THE LAST 45
MINUTES. RELAYED BY OFF DUTY NWS EMPLOYEE.
0638 PM HAIL BEAVER CITY 40.14N 99.82W
07/29/2020 E1.50 INCH FURNAS NE LAW ENFORCEMENT
HAIL UP TO AT LEAST PING PONG BALL SIZE ON
EAST SIDE OF TOWN. VAST MAJORITY WAS SMALLER
IN TOWN.
0632 PM HAIL BEAVER CITY 40.14N 99.83W
07/29/2020 E0.70 INCH FURNAS NE LAW ENFORCEMENT
DISPATCH REPORTS UP TO DIME SIZE HAIL.
0205 PM FLOOD 3 W DESHLER 40.14N 97.78W
07/29/2020 THAYER NE EMERGENCY MNGR
WATER OVER 5100 ROAD SOUTH OF HWY 136.
0131 PM HEAVY RAIN RANDALL 39.64N 98.05W
07/29/2020 M2.85 INCH JEWELL KS MESONET
PWS STATION KKSRANDA2.
0129 PM HEAVY RAIN 3 ENE WEBBER 39.95N 97.99W
07/29/2020 M2.45 INCH JEWELL KS COCORAHS
RELAYED VIA TWITTER.
0115 PM HEAVY RAIN 1 S HEBRON 40.15N 97.58W
07/29/2020 M2.07 INCH THAYER NE AWOS
AWOS STATION KHJH HEBRON AIRPORT.
0104 PM HEAVY RAIN 3 ESE BELVIDERE 40.23N 97.50W
07/29/2020 M3.08 INCH THAYER NE MESONET
DAVIS WEATHERLINK STATION.
0102 PM HEAVY RAIN 4 SSE DESHLER 40.09N 97.69W
07/29/2020 M3.52 INCH THAYER NE MESONET
PWS STATION KNEDESHL5.
0101 PM HEAVY RAIN 4 NW DESHLER 40.18N 97.78W
07/29/2020 M2.31 INCH THAYER NE MESONET
PWS STATION KNEDESHL6.
0100 PM HEAVY RAIN 4 ENE RUSKIN 40.18N 97.81W
07/29/2020 M2.35 INCH THAYER NE MESONET
PWS STATION KNEDESHL4.
1259 PM HEAVY RAIN 1 SSE DAVENPORT 40.30N 97.80W
07/29/2020 M2.24 INCH THAYER NE MESONET
DAVIS WEATHERLINK STATION.
1259 PM HEAVY RAIN 2 SSE DAVENPORT 40.28N 97.80W
07/29/2020 M2.05 INCH THAYER NE MESONET
DAVIS WEATHERLINK STATION.
1258 PM HEAVY RAIN 2 NE DAVENPORT 40.33N 97.78W
07/29/2020 M2.12 INCH THAYER NE MESONET
PWS STATION KNEDAVEN13.
1257 PM HEAVY RAIN 1 NNE DAVENPORT 40.33N 97.80W
07/29/2020 M2.41 INCH THAYER NE MESONET
DAVIS WEATHERLINK STATION.
1256 PM HEAVY RAIN 5 W DAVENPORT 40.31N 97.90W
07/29/2020 M3.03 INCH NUCKOLLS NE MESONET
PWS STATION KNEEDGAR13.
1255 PM FLOOD 3 WNW DAVENPORT 40.34N 97.86W
07/29/2020 NUCKOLLS NE EMERGENCY MNGR
ROAD 4700 CLOSED FROM ROAD Y TO CLAY COUNTY
LINE DUE TO WATER OVER THE ROAD. MAINLY
RUNOFF OUT OF FIELDS.
1248 PM HEAVY RAIN 4 SE EDGAR 40.34N 97.92W
07/29/2020 M2.26 INCH NUCKOLLS NE MESONET
PWS STATION KNEEDGAR14.
1248 PM HEAVY RAIN 3 E EDGAR 40.37N 97.91W
07/29/2020 E2.12 INCH CLAY NE MESONET
PWS STATION KNEEDGAR11.
1247 PM HEAVY RAIN 2 E EDGAR 40.36N 97.93W
07/29/2020 M2.04 INCH CLAY NE MESONET
PWS STATION KNEEDGAR3.
1246 PM HEAVY RAIN 3 W EDGAR 40.36N 98.02W
07/29/2020 M2.98 INCH CLAY NE MESONET
PWS STATION KNEEDGAR10.
1245 PM HEAVY RAIN 3 ENE EDGAR 40.39N 97.92W
07/29/2020 M3.04 INCH CLAY NE MESONET
PWS STATION KNEEDGAR12.
1244 PM HEAVY RAIN 2 N EDGAR 40.40N 97.98W
07/29/2020 M3.56 INCH CLAY NE MESONET
DAVIS WEATHERLINK STATION.
1243 PM HEAVY RAIN 4 NW DEWEESE 40.40N 98.20W
07/29/2020 M2.52 INCH CLAY NE MESONET
DAVIS WEATHLINK STATION.
1243 PM HEAVY RAIN 4 NE FAIRFIELD 40.47N 98.05W
07/29/2020 M2.01 INCH CLAY NE MESONET
DAVIS WEATHERLINK STATION.
1153 AM FLOOD 2 E DEWEESE 40.36N 98.11W
07/29/2020 CLAY NE EMERGENCY MNGR
IN THE PROCESS OF CLOSING SEVERAL COUNTY
ROADS IN THE EDGAR AND DEWEESE AREAS DUE TO
FLOODING. MAINLY IN AREAS WITH LITTLE TO NO
RESIDENCES.
1110 AM FLASH FLOOD 4 W DESHLER 40.15N 97.79W
07/29/2020 THAYER NE EMERGENCY MNGR
RELAYED REPORT OF WATER FLOWING OVER HIGHWAY
136 OUT OF THE DITCH.
1100 AM HEAVY RAIN 2 NNE PAULINE 40.44N 98.33W
07/29/2020 M2.10 INCH ADAMS NE NWS EMPLOYEE
1033 AM FLOOD 4 E BELVIDERE 40.25N 97.48W
07/29/2020 THAYER NE FIRE DEPT/RESCUE
EM RELAYED REPORT OF 3-4 INCHES OF WATER
RUNNING OVER COUNTY ROAD.
0935 AM HEAVY RAIN 4 NW DEWEESE 40.40N 98.20W
07/29/2020 M2.48 INCH CLAY NE MESONET
DAVIS WEATHERLINK STATION.
0933 AM HEAVY RAIN 3 W EDGAR 40.36N 98.02W
07/29/2020 M2.86 INCH CLAY NE PUBLIC
PWS STATION KNEEDGAR10.
0931 AM HEAVY RAIN 2 N EDGAR 40.40N 97.98W
07/29/2020 M3.37 INCH CLAY NE MESONET
DAVIS WEATHERLINK STATION.
0908 AM HEAVY RAIN EDGAR 40.37N 97.97W
07/29/2020 M3.70 INCH CLAY NE TRAINED SPOTTER
0902 AM FLOOD EDGAR 40.37N 97.97W
07/29/2020 CLAY NE EMERGENCY MNGR
STREET FLOODING IN EDGAR. WATER IS GUTTER TO
GUTTER, BUT WATER IS DRAINING RELATIVELY
WELL FOR NOW.
&&
SUMMARY OF ALL STORM REPORTS ISSUED BY NWS HASTINGS ON
WEDNESDAY, JULY 29TH.
PFANNKUCHSpecial Weather Statement
National Weather Service Hastings NE
1217 AM CDT Thu Jul 30 2020
KSZ005-017-300600-
Rooks KS-Phillips KS-
1217 AM CDT Thu Jul 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND SOUTHERN PHILLIPS
COUNTIES UNTIL 100 AM CDT...
At 1217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Logan to 7 miles south of
Edmond to near Hill City to 6 miles north of Wakeeney. Movement was
east at 35 mph.
Pea size hail and wind gusts up to around 50 mph will be possible
with these storms.
Locations impacted include...
Plainville, Stockton, Logan, Palco, Woodston, Damar, Zurich, Codell
and Webster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 9960 3957 9963 3972 9963 3959 9907
3935 9909 3913 9919 3913 9960
TIME...MOT...LOC 0517Z 288DEG 31KT 3973 9964 3953 9987 3931 9983 3911
9992
PfannkuchThe Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 05:52 UTC.
3 thunderstorm wind. Local standard time, as filed.
A 72 MPH wind gust was recorded by a mesonet station located 9 miles north-northeast of Codell.
Wind gusts of 60 and 65 MPH were recorded by a mesonet station located 8 miles southwest of Osborne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907435, 907437, 907441.